Friday April 25th 2014

Can you get high on Zoloft?

Sometimes.

If you are one of many people getting on Zoloft and are worried about feeling high or euphoric on Zoloft, don’t. Getting high on Zoloft doesn’t happen very frequently.   And if you want to use Zoloft to get high, don’t bother. We review why here.

Zoloft chemistry and use

Zoloft is a type of medicine used to treat anxiety and depression. Zoloft is from a new class of antidepressants called selective serotonin reuptake inhibitors (SSRIs) and is thought to work by increasing the amount of serotonin in the brain, which changes the brain’s receptors to serotonin, making them more sensitive to this particular chemical. Similar and popular medications in this class of drugs includes Prozac and Trazodone.  The end result of using SSRIs is increased perceptions of happiness and fullness and decreased perception of pain. In other words, taking Zoloft can increase your quality of life.  But can it get you high?

Zoloft and euphoric effect

Antidepressants like Zoloft do not bring about happiness, they just relieve depression. The most common description of the effects of Zoloft is a gradual feeling that depression lifts.  Not of euphoria or feeling high. In fact, Zoloft starts working only after you take it regularly.  Most people start feeling normal after 3-6 weeks of taking Zoloft – the average time it takes for how long zoloft to work.  Again, people who respond to antidepressants are not euphoric but report feeling more balanced emotional states.

During clinical trials, for example, researchers found that Zoloft infrequently created feelings of euphoria associated with feeling high. These infrequent cases occurred in 1/100 to 1/1000 of people who took Zoloft, the same percentage of people who report prozac high.  By contrast and FYI, trazodone high is not even possible.  So although it is possible to get high on Zoloft, it is highly unlikely that euphoric effect will occur.

Can you get addicted to Zoloft?

Experts are still not sure if Zoloft is physically addictive, or not. Clinical trials did not reveal any tendency for withdrawal syndrome when you stop taking Zoloft or drug-seeking behavior that is typical of drug that produce a high. But Zoloft does affect the central nervous system and doctors need to be aware of past drug abuse because this can lead to misuse or abuse of Zoloft, characterized by tolerance to the drug, increasing doses, and drug-seeking behavior.

Questions about Zoloft

Please leave your questions or experiences below. We are here to help you and to help connect you with other people interested in Zoloft. We answer all questions personally and may even respond with a new article! Your feedback and comments are welcomed.

Reference sources: Daily Med drug info for Zoloft
MIT drug chart comparison
Stanford University Mood and Anxiety Disorders Laboratory info on antidepressants

Leave a Reply

7 Responses to “Can you get high on Zoloft?
j j harper
8:52 pm December 26th, 2012

hi my names jj im23 year old male from detroit iI have never found zoloft to work for my panic attacts anixity or depression and it dose not get u high but may work for someone else xanax volumes and other benzos work for me though.

Jason Black
10:23 am March 18th, 2013

Hello,

I have took 2 pills of Serlain (Zoloft) in february 2013.
The reason i took it was a few anxiety attacks.
It was 25mg to start up, but it didn’t feel good at all and i just stopped.

Is it safe to stop after just 2 pills of 25mg?
My dizziness and lightheadedness became 10 times worse after those 2 pills.

I am still verry dizzi after 40 days of stopping those 2 pills.
Is this something the Serlain did to me because stopping after 2 days and is this irreversible?

Greetings.

Shannon
5:47 pm May 15th, 2013

My doctor prescribed Zoloft because I’ve been going through a lot. I didn’t want to take the medication but I thought it might help me with my over-thinking on everything. I took 50mg last night. When I woke up (which was at 4:30am) I felt very nauseous and shakey. I have a “high” feeling and don’t know if I want to sleep or I’m satisfied sitting and staring at the wall. I feel like a zombie however I feel like if I wasn’t in such a daze I could clean my whole house in a couple of minutes. Feeling like I have a lot of energy but too high to move to fast (I know that contradicts itself but hope someone can make sense of it). I’m wondering if should stop or lower my dose.

Janice Coleman
4:47 am August 10th, 2013

My doctor had me on 50mg and wanted to increase it to 100 so I decided it would be best if I did so gradually . I took 75mg today and what ever 1/100 to 1/1000 I guess I’m part of that rare percent because I’ve been feeling extremely euphoric all day , I didn’t sleep well at all last night and I don’t feel like I will be able to sleep tonight . My head hurts too .

7:19 am August 13th, 2013

Hello Janice. It does sound as if you’ve reacted to Zoloft unfavorably. I’d suggest an immediate phone call to your prescribing doctor to report the symptoms and to seek a suggestion for alternatives.

Pastor Chris Duffy
4:20 am November 18th, 2013

Thank-you for the pertinent information, I minister in recovery programs and found a loose bottle of Sertraline and wondering if it was something they were getting high on or to help out of depression. I will call them and let them know I have found their lost pills.
Blessings,
Chris Duffy

Maxi
5:42 pm March 9th, 2014

I took my first Zoloft today, prescribed for mood disturbance, emotional reactivity, anxiety and depression. I’m high as a kite. This is seriously the best thing I’ve ever taken. What gives? I’m only 6 hours in!

Leave a Reply